Illinois, 2024

Hail in Illinois, March 13 to 14, 2024

March 13 to 14, 2024 · NWS ILX · 11 events in 9 counties and zones

A slow-moving warm front lifting northward into central Illinois triggered a couple waves of strong to severe convection during the evening of March 13th and again during the early morning of March 14th. with the largest stones up to the size of golf balls being reported near Charleston in Coles County during the evening of the 13th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A slow-moving warm front lifting northward into central Illinois triggered a couple waves of strong to severe convection during the evening of March 13th and again during the early morning of March 14th. Some of the storms produced large hail...with the largest stones up to the size of golf balls being reported near Charleston in Coles County during the evening of the 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 13, 5:35 PM CST, 1 hour 47 minutes earlier. Its key messages:

  • Unseasonably warm tonight and Thursday with temperatures more typical of early to mid May.
  • Warm front lifting into central IL tonight, increasing coverage of showers and thunderstorms, with a few strong to severe storms carrying a hail risk.
  • Slight risk of severe storms over central and southeast IL for Thursday afternoon and evening. All severe weather modes at play including large hail, damaging winds, and a few tornadoes.
  • Much cooler weather after a cold frontal passage late Saturday. Hard freeze Sunday night and Monday night may harm any tender emerging vegetation.
Area forecast discussion, Mar 13, 5:35 PM CST, 1 hour 47 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
635 PM CDT Wed Mar 13 2024

.KEY MESSAGES...

- Unseasonably warm tonight and Thursday with temperatures more
  typical of early to mid May.

- Warm front lifting into central IL tonight, increasing coverage
  of showers and thunderstorms, with a few strong to severe storms
  carrying a hail risk.

- Slight risk of severe storms over central and southeast IL for
  Thursday afternoon and evening. All severe weather modes at play
  including large hail, damaging winds, and a few tornadoes.

- Much cooler weather after a cold frontal passage late Saturday.
  Hard freeze Sunday night and Monday night may harm any tender
  emerging vegetation.

&&

.DISCUSSION...
Issued at 206 PM CDT Wed Mar 13 2024

Unseasonable warmth continues over central and SE IL this
afternoon - 2 pm temperatures in the lower 70s. Dew points have
risen into the lower 50s over west central IL where a cumulus
field has recently developed, otherwise mid level clouds are more
prevalent farther north/east where mid/upper 40s dew points are
prevalent. Latest surface map showed 1000 mb low pressure over the
OK panhandle with a warm front stretched east into southern MO.
Aloft, water WV imagery and UA analysis showed a trough digging
through the central Rockies and lead shortwave energy already
pushing into the central Plains.

Thunderstorm activity is expected to develop near the I-70
corridor this evening ahead of the northward surging warm front,
aided by the convergent nose of a 40 kt 850-925 mb jet. The
coverage of storms should increase overnight, while lifting north,
as ascent increases ahead of a shortwave and strengthening mid
level jet streak. Thermodynamic profiles favor hail with this
elevated convection, potentially severe (1"+ diameter)
particularly west of I-57 where SPC has expanded a marginal
severe risk (level 1/5). In this area steep mid level lapse rates
will contribute to 1000+ J/kg MUCAPE, while deep layer shear
strengthens from around 25 kt at midnight to near 50 kt by
sunrise. A few convective allowing models (CAMs) develop linear
convection over northern MO after midnight, tracking east into the
western CWA around sunrise. Should this become an organized
convective system, it would carry an attendant severe threat
including damaging wind gusts if it can become surface based.

Details become somewhat murky by midday due to the previous
convection, but the overall environment will be favorable for
another round of severe weather along and ahead of a southeastward
advancing cold front. Compared to 24 hours ago, guidance shows a
faster frontal progression, possibly already bisecting the CWA
from northeast to southwest near the I-55 corridor by 00z.
Moderate instability and strong shear will make all severe modes
in play ahead of the front. Most guidance shows the severe
convection shifting southeast of our I-70 counties near or just
after midnight. SPC maintains a slight risk (level 2/5) for the
entire area Thursday afternoon/evening.

The airmass ahead of the cold front will continue to be
unseasonably warm. Tonight we are looking at lows in the mid/upper
50s, or several degrees warmer than typical highs for mid March.
Thursday will be the last in this stretch of late-spring air, with
highs mainly in the lower 70s.

Only a slight cooldown is shown behind Thursday night's cold
front (highs in the 50s to 60s Fri/Sat). However, fast northwest
flow aloft will usher a much stronger cold front across the
region Saturday afternoon or Saturday night. Blustery and cold
weather follows for Sunday and Monday. For those with early
gardening interests, a hard freeze appears likely for both Monday
and Tuesday morning. While most of the extended forecast is dry,
we'll need to watch a shortwave rotating around a Great Lakes
upper low Sunday afternoon or night, which could produce light
snow here or nearby.

25

&&

.AVIATION...  (For the 00z TAFs through 00z Thursday Evening)
Issued at 635 PM CDT Wed Mar 13 2024

A warm front lifting into the area this evening should start to
develop scattered showers and thunderstorms by 03Z-05Z, with a
more organized north-south oriented line of thunderstorms expected
to sweep across the area around 11Z-17Z. Additional isolated to
scattered thunderstorms, potentially strong to severe, are
expected to develop late Thursday afternoon, although location and
timing will be uncertain until much closer to storm development.
MVFR cigs and vsbys will be expected with any thunderstorms, as
well as widespread MVFR cigs Thursday morning from around 12Z-15Z
until 18Z-20Z. Winds generally S around 10 kts overnight, becoming
SSW 10-15 kts with gusts 20-25 kts by 15Z-18Z.

37

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Mar 13, 2:14 PM CST, 5 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
314 PM CDT Wed Mar 13 2024

ILZ027>031-036>038-040>044-047>054-061-142015-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Cass-Menard-Scott-Morgan-Sangamon-
Christian-Macon-Moultrie-Shelby-
314 PM CDT Wed Mar 13 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms are expected to move into the area during
the mid to late evening hours and continue through the night. A few
of the storms may be strong to severe, with large hail and damaging
winds the primary hazards.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional thunderstorms are likely to move across the area Thursday
morning. These may be strong to severe, with large hail and damaging
winds the main concerns. Another round of storms is possible in the
late afternoon and evening. Large hail, damaging wind gusts, and
isolated tornadoes will all be possible. In addition, there is a risk
for very large hail in excess of 2 inches along and south of I-72
and west of I-57.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this evening and overnight.

Expected storm motion is toward the northeast around 30 mph.

ILZ045-046-055>057-062-063-066>068-071>073-142015-
Champaign-Vermilion-Douglas-Coles-Edgar-Cumberland-Clark-Effingham-
Jasper-Crawford-Clay-Richland-Lawrence-
314 PM CDT Wed Mar 13 2024

This Hazardous Weather Outlook is for east central Illinois and
southeast Illinois.

.DAY ONE...Tonight.

Scattered showers and thunderstorms are expected to move into the
area during the late evening and continue through the night. While a
few of the storms may contain hail and gusty winds, the threat of
widespread severe weather appears low at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional thunderstorms are likely to move across the area Thursday
morning. These may be strong to severe, with large hail and damaging
winds the main concerns. Another round of storms is possible in the
late afternoon and evening. Large hail, damaging wind gusts, and
isolated tornadoes will all be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Deubelbeiss

In the hours before

Special weather statement, Mar 13, 6:50 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Lincoln IL
750 PM CDT Wed Mar 13 2024

ILZ056-061-062-140115-
Coles-Shelby-Cumberland-
750 PM CDT Wed Mar 13 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN COLES...EAST
CENTRAL SHELBY AND NORTHWESTERN CUMBERLAND COUNTIES THROUGH 815 PM
CDT...

At 749 PM CDT, Doppler radar was tracking a strong thunderstorm over
Neoga, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Mattoon, Neoga, Lerna, Janesville, Paradise, Trowbridge, Etna,
Trilla, and Coles County Airport.

This includes Interstate 57 between mile markers 174 and 190.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3928 8852 3936 8855 3951 8830 3932 8819
TIME...MOT...LOC 0049Z 244DEG 15KT 3935 8847

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

37

The radar

The Lincoln radar (KILX), 121 km away, was scanning. The volume nearest the first event began at 01:19 UTC.

Open the radar archive at this moment

Event by event

11 hail. Local standard time, as filed.

Hail, Coles

When
March 13, 7:22 PM CST to 7:27 PM CST
Where
Coles County, Lerna
Measured
0.75 in hail
Reported by
Public
Coordinates
39.420, -88.280

Hail, Coles

When
March 13, 7:31 PM CST to 7:36 PM CST
Where
Coles County, 2.33 mi NNE of Campbell
Measured
1.75 in hail
Reported by
Public
Coordinates
39.430, -88.200

Golf ball-sized hail at Bent Tree Golf Course.

Hail, Coles

When
March 13, 7:31 PM CST to 7:36 PM CST
Where
Coles County, 2.96 mi SSW of Charleston
Measured
1.25 in hail
Reported by
Public
Coordinates
39.440, -88.200

Hail, Clark

When
March 13, 8:41 PM CST to 8:46 PM CST
Where
Clark County, 1 mi N of Marshall
Measured
1.25 in hail
Reported by
Public
Coordinates
39.395, -87.700

Cars were dented by the hail.

Hail, Edgar

When
March 13, 9:10 PM CST to 9:15 PM CST
Where
Edgar County, 0.53 mi E of Elbridge
Measured
0.75 in hail
Reported by
Public
Coordinates
39.520, -87.570

Hail, Logan

When
March 13, 10:30 PM CST to 10:35 PM CST
Where
Logan County, Elkhart
Measured
1 in hail
Reported by
Public
Coordinates
40.020, -89.480

Hail, Fulton

When
March 13, 11:13 PM CST to 11:18 PM CST
Where
Fulton County, Farmington
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.700, -90.000

Hail, McLean

When
March 13, 11:15 PM CST to 11:20 PM CST
Where
McLean County, Stanford
Measured
0.75 in hail
Reported by
Public
Coordinates
40.430, -89.230

Hail, Peoria

When
March 14, 4:28 AM CST to 4:33 AM CST
Where
Peoria County, Chillicothe
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
40.920, -89.480

Hail, Moultrie

When
March 14, 7:29 AM CST to 7:34 AM CST
Where
Moultrie County, 2 mi SSW of Cadwell
Measured
1 in hail
Reported by
Public
Coordinates
39.653, -88.534

Hail, Vermilion

When
March 14, 8:33 AM CST to 8:38 AM CST
Where
Vermilion County, Georgetown
Measured
0.88 in hail
Reported by
Public
Coordinates
39.980, -87.630

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1163451, 1163453, 1163454, 1163455, 1163456, 1163457, 1163458, 1163459, 1163460, 1163461, 1163462.